California, 2004

Funnel Cloud in California, February 22, 2004

February 22, 2004 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 2:30 PM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 22, 2:30 PM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST SUN FEB 22 2004

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE AREA
THROUGH MONDAY NIGHT...SO SHOWERS WILL BE WIDESPREAD INTO TONIGHT AND
THEN BECOME LESS NUMEROUS THROUGH MONDAY NIGHT. ISOLATED THUNDERSTORMS
ARE EXPECTED THROUGH TONIGHT...AND HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. ANOTHER STRONG STORM IS EXPECTED WEDNESDAY...THURSDAY...AND
POSSIBLY LINGERING INTO FRIDAY WITH HEAVY RAIN POSSIBLE...ALONG WITH
STRONG WINDS AND MOUNTAIN SNOWS.  ALONG THE COAST HIGH SURF WILL BE
POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A JET STREAM IN EXCESS OF 200 MPH CONTINUES TO FUEL A HUGE TROUGH
OVER THE WEST.  THE CIRCULATION OF THE LOW OFF OUR COAST CONTINUES TO
SLOWLY MOVE EAST...WITH HEAVY SHOWERS JUST ABOUT EVERYWHERE.  THE
ACTIVITY SHOULD DECREASE AFTER ABOUT 5 PM AS THE LOW CONTINUES TO
SLOWLY DRIFT EAST AND THE HEATING ENDS.

THE BREAK IN THE WEATHER ON TUESDAY STILL LOOKS GOOD...BEFORE THE NEXT
STORM MOVES IN...POSSIBLY INTO NORTHERN AREAS BY WEDNESDAY AFTERNOON.
THE STORM STILL LOOKS VERY STRONG...AND IT WILL BE MONITORED TO SEE
IF IT MAINTAINS THE CURRENTLY FORECASTED STRENGTH ON LATER RUNS.

SINCE THE FLASH FLOOD WATCH INFORMATION IS IN THE LAXFLSSGX
PRODUCT...A CORRECTION HAS BEEN MADE IN THE WARNING SECTION BELOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFLSSGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
HIGH SURF ADVISORY......................................LAXMWSSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.

&&

SMALL
Hazardous weather outlook, Feb 22, 6:00 AM PST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.

WINTER STORM WARNING THROUGH 4 AM MONDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MAXWELL

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
February 22, 4:22 PM PST to 4:23 PM PST
Where
San Diego County, Ocean Beach
Reported by
GENERAL PUBLIC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394667.